Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
|concernedmom - Sun Jul 31, 2005 8:18 pm||
I am concerned that my 19 year-old son is taking Creatin. He assures me there is no harm. He works out regularly and is very fit. Should I worry?
|R. Zein, Pharm D - Fri Aug 26, 2005 12:09 pm||
Creatine monophosphate is a dietary supplement similar to the natural compound creatine phosphate, which is an essential component of the energy-building system in muscle cells. Phosphocreatine is a nitrogen-containing compound found naturally in meats and fish. Creatine is also synthesized endogenously by the kidney, liver, and pancreas from arginine, glycine, and methionine. Normal dietary needs of creatine are suggested to be approximately 2 g/day to replace catabolized creatine.
Many sports nutrition experts believe that the majority of world-class athletes use creatine. It is also widely used at the collegiate level.
In general, manufacturers of creatine report that commonly used doses of oral creatine supplements are well tolerated. Weight gain is the most frequently reported adverse event. During short-term creatine supplementation, weight gain may result from fluid retention. Weight gain during long-term creatine supplementation (combined with resistance training) may be due to increases in lean body mass, however, more data are needed for confirmation. Anecdotal reports of adverse reactions have included anxiety, atrial fibrillation, diarrhea, dyspnea, fatigue, migraine headache, myopathy, nausea/vomiting, nervousness, polymyositis, rash (unspecified), and seizures. It has also been suggested that creatine may cause an increased incidence of dehydration, muscle cramps, and muscle strains/pulls when exercising in heat, however, studies have not supported this. Data are scarce to support an association of the use of creatine with renal side effects. The effects of long-term creatine supplementation have not been determined.
Creatine should be used cautiously in persons with pre-existing renal disease that produces renal impairment or renal failure. Creatine loading generates large quantities of the metabolite creatinine, a nitrogenous compound that must be eliminated by the kidney. In diabetics with already-compromised renal function, excessive concentrations of blood urea accelerates the decline in renal function. Although both creatinine and urea are nitrogenous compounds excreted renally, generally, it is not thought that creatinine contributes the same osmotic damage that urea can. The long-term effects of creatine loading on the renal function of subjects with normal renal function are currently unclear.
as far as for your son, since you have stated that he does not have currently any major health problems, no need to worry, however, keep in mind the above mentioned side effects based on the clinical data available for us.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.